Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

July 13, 2021Clarke County, Alabama

NWS Mobile, AL issued this special weather statement at Jul 13, 2021, 7:42 PM CDT for Clarke County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 7:42 PM CDT (00:42 UTC)
Expired
Jul 13, 2021, 8:30 PM CDT
In force
48 min
Issued by
NWS Mobile, AL

County Clarke County, AL

The radar

The Mobile radar (KMOB), 142 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WWUS84 KMOB 140042
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
742 PM CDT Tue Jul 13 2021
 
ALZ053-140130-
Clarke AL-
742 PM CDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL CLARKE COUNTY UNTIL 830 PM CDT...

At 742 PM CDT, the strong thunderstorm was located 6 miles west of
Thomasville, moving northeast at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Thomasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3188 8767 3183 8784 3182 8799 3199 8798
      3199 8767
TIME...MOT...LOC 0042Z 234DEG 12KT 3194 8784 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 13, 6:47 PM CDT, 55 minutes earlier.

Area forecast discussion, Jul 13, 6:47 PM CDT, 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
647 PM CDT Tue Jul 13 2021

.AVIATION...
00Z issuance...Mainly VFR conditions will prevail through the
forecast period. Some instances of light patchy fog could be
possible tonight, especially inland locations where rain fell
earlier in the day resulting in MVFR visibilities. Scattered
showers and thunderstorms will regenerate Wednesday afternoon,
capable of MVFR ceilings and MVFR to IFR visibilities and gusty
winds. /22

&&

.PREV DISCUSSION... /issued 334 PM CDT Tue Jul 13 2021/

NEAR TERM UPDATE /Now Through Wednesday/...Well we made it *checks
notes* almost 20 hours without rain here at the office in a feat
that seemed impossible for the atmosphere to do recently. For
that we present the atmosphere this AFD that says "You tried, but
you need to try harder to stop all this rain".

Showers and storms have already begun to develop along the I-10
corridor and some have been producing locally heavy rainfall
already. These storms will likely spread inland throughout the
afternoon as outflow boundaries spread inland.

Unfortunately as my previous colleague mentioned, the forecast
continues to sound like a broken record as a weak upper trough
lifts north into the Great Lakes leaving a weakness across the
southeast. A stout upper ridge centered over the western Atlantic
will attempt to nose into the area. This will continue the
persistent moist southerly to southwesterly flow aloft that just
does not want to go away. This will keep us unsettled through
Wednesday with afternoon rain chances beginning around noon. This
will mainly be focused along the afternoon seabreeze as it moves
north towards the I-10 corridor. Rain chances might be a tad
lower than the last few days as the upper ridge begins to nose
into the area. This could provide enough subsidence to keep
storms confined to the I-10 corridor. Unfortunately, most of this
area is running 10 to 12 inches above normal this year. Soils
cannot take much more rain and at this point we're pretty sure
area lakes have become oceans and puddles have become lakes.

To add insult into injury, temperatures will begin to creep up
with the presence of the upper ridge entering the area. Highs on
Wednesday will likely creep into the low 90s before any storms
develop. Given the high moisture content and dewpoints in the mid
70s, apparent temperatures will be approaching 100 degrees and
even into the 100 to 105 range in some locations. Evening lows
will not make life easier as lows will struggle to dip into the
low 70s tonight. Finally, a MODERATE risk of rip currents will
continue through the period. BB/03

SHORT TERM /Wednesday night Through Friday night/...A broad upper
ridge which extends from the western Atlantic into the southeast
states gradually weakens as a positively tilted upper trof advances
slowly from the central states to extend from the Great Lakes to
near northeast Texas.  A surface ridge meanwhile remains oriented
along the northern Gulf coast and maintains a moist southerly
flow over the forecast area. Abundant deep layer moisture remains
in place over the area with precipitable water values near 1.8-2.1
inches on Thursday and 1.7- 2.0 inches on Friday. While
precipitable water values remain high, some subsidence effects
associated with the upper ridge were noted in model soundings,
namely some mid level dry air which will contribute to enhancing
downdraft production. MLCAPE values Thursday afternoon will be
1500-2500 J/kg with similar values Friday afternoon, and with daytime
heating expect that scattered showers and storms develop each day
and lingering into the evening hours. The exception to this is
that higher coverage supporting likely pops looks possible each
day generally over the western portion of the area where there is
support from a series of shortwaves moving northward across the
western periphery of the upper ridge.  While shear values remain
low, the environment will support the potential for some strong
storms with precipitation loading and entrainment of dry mid level
air leading to strong gusty winds. An isolated severe storm
cannot be ruled out, and locally heavy rainfall could also lead to
some mainly nuisance type flooding issues. Highs each day range
from the upper 80s to lower 90s, and overnight lows range from the
lower 70s inland to the mid 70s at the coast. A moderate risk of
rip currents is expected through the period. /29

EXTENDED TERM /Saturday Through Tuesday/...The positively tilted
upper trof which extends from the Great Lakes to near northeast
Texas continues slowly into the eastern states, and there's
uncertainty as to whether or not the upper trof amplifies in the
process or lifts off into the western Atlantic at the end of the
period. While an upper ridge which extends from the western
Atlantic to across much of the northern Gulf coast states is
gradually pushed southward, the degree of southward movement will
depend on the strength/trajectory of the upper trof. Somewhat
drier deep layer air is advected into the forecast area on
Saturday (precipitable water values 1.6-1.8), after which deep
layer moisture trends higher such that by Monday precipitable
water values will be near 2.0 inches with similar values
continuing into Tuesday. A surface ridge oriented along the
northern Gulf coast gradually shifts southward into the northern
Gulf while a weak surface trof approaches from the north and may
stall across central Mississippi/Alabama for Monday and Tuesday.
Have opted to limit pops to good chance for Saturday and Sunday,
after which likely pops follow for Monday and Tuesday when
abundant deep moisture will be in place along with the weak
surface trof near the area and a series of shortwaves moving
across the area. /29

MARINE...No significant marine impacts are expected through the
weekend with light southerly winds around 10 knots each day. Seas
will remain around 2 to 3 feet becoming 2 feet by the weekend.
Scattered showers and thunderstorms will be possible each day with
locally gusty winds, increased seas and the potential for a few
waterspout. BB/03

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Jul 13, 2:24 PM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
224 PM CDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     LIGHTNING        4 SSW HAROLD            30.61N 86.92W
07/13/2021                   SANTA ROSA         FL   911 CALL CENTER

            LIGHTNING STRUCK A HOME AND STARTED A HOUSE
            FIRE IN MILTON FLORIDA.

&&

BB
Special weather statement, Jul 13, 2:38 PM CDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
238 PM CDT Tue Jul 13 2021

FLZ203-205-132030-
Okaloosa Inland FL-Santa Rosa Inland FL-
238 PM CDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN OKALOOSA AND EAST CENTRAL SANTA ROSA COUNTIES UNTIL 330
PM CDT...

At 238 PM CDT, the strong thunderstorm was located 11 miles northwest
of Wright. This storm was nearly stationary.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Okaloosa and east central Santa Rosa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3056 8689 3056 8692 3058 8693 3073 8682
      3067 8658 3052 8670
TIME...MOT...LOC 1938Z 308DEG 1KT 3060 8674
Special weather statement, Jul 13, 2:56 PM CDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
256 PM CDT Tue Jul 13 2021

MSZ078-132045-
Stone MS-
256 PM CDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
STONE COUNTY UNTIL 345 PM CDT...

At 256 PM CDT, the strong thunderstorm was located over Perkinston,
or 4 miles southwest of Wiggins. This storm was nearly stationary.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Wiggins and Perkinston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3086 8901 3070 8906 3076 8930 3091 8923
TIME...MOT...LOC 1956Z 121DEG 2KT 3080 8918
Special weather statement, Jul 13, 3:32 PM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
332 PM CDT Tue Jul 13 2021

MSZ076-079-132115-
Greene MS-George MS-
332 PM CDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
GEORGE AND SOUTHERN GREENE COUNTIES UNTIL 415 PM CDT...

At 332 PM CDT, the strong thunderstorm was located 5 miles south of
Lucedale, moving north at 15 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Lucedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3104 8882 3111 8851 3078 8848 3073 8866
      3073 8867
TIME...MOT...LOC 2032Z 165DEG 11KT 3084 8860
Special weather statement, Jul 13, 6:36 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
636 PM CDT Tue Jul 13 2021

ALZ051-140030-
Choctaw AL-
636 PM CDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN CHOCTAW COUNTY UNTIL 730 PM CDT...

At 636 PM CDT, the strong thunderstorm was located over Crandall, or
12 miles southeast of Quitman, moving northeast at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Lisman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3231 8822 3199 8825 3190 8847 3231 8842
TIME...MOT...LOC 2336Z 234DEG 12KT 3196 8854
Special weather statement, Jul 13, 7:42 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
742 PM CDT Tue Jul 13 2021

ALZ053-140130-
Clarke AL-
742 PM CDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL CLARKE COUNTY UNTIL 830 PM CDT...

At 742 PM CDT, the strong thunderstorm was located 6 miles west of
Thomasville, moving northeast at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Thomasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3188 8767 3183 8784 3182 8799 3199 8798
      3199 8767
TIME...MOT...LOC 0042Z 234DEG 12KT 3194 8784

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:35 PM CDTSpecial Weather StatementMOBWilcox70 min
Jul 13, 8:46 PM CDTAreal Flood AdvisoryMOBClarke3 hr
Jul 13, 9:16 PM CDTAreal Flood AdvisoryMOBClarke, Wilcox3 hr
Jul 13, 10:23 PM CDTAreal Flood AdvisoryMOBMonroe, Wilcox3 hr
Jul 14, 1:55 PM CDTSpecial Weather StatementMOBBaldwin50 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.